At TheHealthBoard, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Cephalexin is one of many cephalosporin antibiotics used to fight bacterial infections and prevent further growth of the offending bacteria. Allergy to this drug is considered rare, however, people who are allergic to penicillin are more likely to have a cephalexin allergy. Typical signs of cephalexin allergy include rash, hives, and throat and facial swelling. More serious allergy signs include dizziness, trouble breathing, and anaphylactic shock.
There are several common signs of cephalexin allergy, and many are typical of most medicinal allergic reactions. Hives, itchiness and rash are common telltale signs of an allergic reaction to cephalexin. It is also common for the face, tongue, lips and throat to swell, and trouble breathing may also occur as a result. People who are allergic to penicillin may also show similar signs of a penicillin allergy and are more likely to have a more severe or acute allergic reaction to this drug.
An acute allergic reaction may typically happen almost immediately after taking the antibiotic. This type of allergic reaction is normally more severe and runs a higher risk of anaphylactic shock or even death. The typical signs of an acute allergic reaction include the same reactions of a standard cephalexin allergy as well as congestion, extreme difficulty breathing, lowered blood pressure and pulse, light-headedness and dizziness. It is normal for these reactions to worsen quickly without immediate medical attention.
Signs of a standard cephalexin allergy may occur within a wide time frame. Reports indicate they may appear as early as 24 to 48 hours after the initial dose, but may take up to 10 days after initial dosage. There are also reports of allergic reactions not appearing until after a full course of the medication has been administered. Typically, symptoms may disappear over time without medical intervention. It may take a few days or even up to a week for certain symptoms, such as hives or rash, to fully disappear. A health care professional will normally discuss courses of action for dealing with allergy symptoms.
Although not all signs of allergy may be serious, it is highly recommended that a health care professional is contacted once an allergic reaction is suspected as symptoms may worsen over time without medical assistance. This is especially true for pediatric patients who are using cephalexin. Many doctors may recommend waiting for medical advice before taking over the counter allergy medicines to help ease allergy symptoms.